Alert archive / Illinois / Tornado Warnings in 2002

Tornado Warning 54, NWS Paducah, KY

November 10, 2002Franklin County, Illinois

NWS Paducah, KY issued this tornado warning at Nov 10, 2002, 1:40 PM CST for Franklin County, Illinois. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 1:40 PM CST (19:40 UTC)
Expired
Nov 10, 2002, 2:30 PM CST
In force
50 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Franklin County, IL

The radar

The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 1:40 PM CSTHail 1.75Royalton, ILGolf ball size hail was reported.
Nov 10, 1:41 PM CSTTornado F0Royalton, ILA weak tornado caused some tree damage as it crossed a highway just north of Royalton. The tornado was spawned by the same supercell thunderstorm that produced a longer-track tornado in Jackson County.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 11:10 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WFUS53 KPAH 101940
TORPAH
ILC055-102030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
139 PM CST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 230 PM CST

* AT 134 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF
  ROYALTON...MOVING NORTHEAST AT 60 MPH.

* THE TORNADO IS EXPECTED TO BE...
  OVER CHRISTOPHER...AT 145 PM CST   
  OVER WEST CITY...BENTON AT 150 PM CST

SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Nov 10, 2:46 AM CST, 10 hours 54 minutes earlier.

Area forecast discussion, Nov 10, 2:46 AM CST, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
246 AM CST SUN NOV 10 2002

BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE POTENTIAL FOR NEXT ROUND
OF SEVERE WX STARTING LATE THIS MORNING. CLUSTER OF THUNDERSTORMS
OVER THE EASTERN SECTIONS OF THE CWA AT EARLY MORNING CONTINUE TO
WEAKEN AS THEY MOVE EAST.

STRONG COLD FRONT ALONG WITH IMPRESSIVE UPPER DYNAMICS WILL CROSS
THE CWA STARTING LATE THIS MORNING. EXPECT THE FRONT TO ENTER THE
EXTREME WESTERN PORTIONS OF THE CWA AROUND 10 AM AND EXIT THE
SOUTHEASTERN SECTIONS AROUND 8 OR 9 PM. 50 TO 60 KT LOW LEVEL
JET...100+ KT UPPER LEVEL JET...STRONG COLD FRONT...SFC DEWPOINTS IN
THE LOW TO MID 60S...MID LEVEL LAPSE RATES OF 6 TO 7 DEGREES
C/KM...WILL ALL COMBINE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS
ACROSS THE LOWER OHIO AND MID MISSISSIPPI RIVER VALLEYS TODAY.
STORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT WITH
STORM MOVEMENT TO THE NORTHEAST AT 40 TO 50 MPH. ALSO THE WIND SHEAR
PROFILE WILL BE FAVORABLE FOR THE DEVELOPMENT OF ISOLATED
SUPERCELLS/TORNADOES AND/OR BOW ECHOES PRODUCING SIGNIFICANT WIND
DAMAGE. FEEL LIKE THE BEST CHANCES FOR SEVERE WEATHER WILL OCCUR
OVER THE SE TWO THIRDS OF THE CWA...BUT SINCE SPC HAS ALL BUT THREE
OF OUR EXTREME WESTERN COUNTIES IN A SLIGHT RISK OR HIGHER
TODAY...WILL MENTION THE POTENTIAL FOR SEVERE STORMS IN ALL ZONES.

IN THE WAKE OF THE FRONT HIGH PRESSURE BUILDING ACROSS THE REGION
WILL USHER MUCH COOLER AIR BACK INTO THE AREA ALONG WITH PARTLY
CLOUDY SKIES THROUGH THE BETTER PART OF THURSDAY. WILL MAKE NO
CHANGES AT THIS TIME BEYOND THE 4TH PERIOD (MONDAY NIGHT).

FWC/MAV MOS NUMBERS SIMILAR SO FOLLOWED CLOSELY.

.PAH...NONE.

PACKETT
Hazardous weather outlook, Nov 10, 12:30 PM CST, 1 hour 10 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

...THE POTENTIAL FOR A WIDESPREAD SEVERE WEATHER OUTBREAK WITH
ISOLATED STRONG TORNADOES EXISTS THIS AFTERNOON...

.DAY ONE...
THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER CONTINUES THIS AFTERNOON
IN ADVANCE OF A STRONG COLD FRONT. THE RISK OF WIDESPREAD WIND
DAMAGE AND STRONG TORNADOES IS HIGHEST OVER WESTERN KENTUCKY...WHERE
THERE IS A HIGH RISK OF SEVERE STORMS. ELSEWHERE...A MODERATE RISK
OF SEVERE WEATHER EXISTS OVER SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA...AS WELL AS EXTREME SOUTHEAST MISSOURI. TORNADO WATCHES
HAVE ALREADY BEEN ISSUED FOR PARTS OF THE REGION. A LINE OF STRONG
TO SEVERE STORMS WAS FORMING ALONG THE FRONT EARLY THIS AFTERNOON.
THE FRONT WILL MOVE RAPIDLY SOUTHEAST...PASSING ACROSS THE LOWER
OHIO VALLEY LATE THIS AFTERNOON...AND EAST OF HOPKINSVILLE BY MID
EVENING. BREAKS IN THE CLOUD COVER HAVE ALLOWED SUNSHINE TO WARM
TEMPERATURES WELL INTO THE 70S...CREATING PLENTY OF INSTABILITY.
WIND FIELDS ALOFT ARE VERY STRONG...FAVORING ORGANIZED SEVERE
THUNDERSTORMS INCLUDING THE POSSIBILITY OF SIGNIFICANT TORNADOES.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED WHERE IT HAS NOT ALREADY
BEEN REQUESTED. ALL PERSONS ARE URGED TO MONITOR THE LATEST WATCH
AND WARNING INFORMATION...AND REVIEW THEIR TORNADO SAFETY
PROCEDURES.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

YORK

In the hours before

Special weather statement, Nov 10, 1:12 PM CST, 28 minutes before
ILZ084-MOZ076-101945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CST SUN NOV 10 2002

...STRONG STORM CROSSING MISSISSIPPI RIVER...

A STRONG STORM IS CURRENTLY CROSSING THE MISSISSIPPI RIVER FROM
PERRY COUNTY MISSOURI...TOWARD GORHAM ILLINOIS. THIS STORM HAS THE
POTENTIAL FOR 40 TO 50 MPH WINDS...ONE HALF INCH HAIL AND VERY
HEAVY RAINFALL. THIS STORM MAY INTENSIFY AND BECOME SEVERE AS IT
CONTINUES TO MOVE NORTHEAST AT 50 MPH TOWARD ELKVILLE.

IF YOU LIVE IN JACKSON COUNTY REMAIN ALERT FOR RAPIDLY CHANGING
CONDITIONS. A TORNADO WATCH IS IN EFFECT UNTIL 5 PM CST.
Local storm report, Nov 10, 1:35 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CST SUN NOV 10 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    10W WAPPAPELLO            MO   WIND DAMAGE
11/10/02   WAYNE                          TREE REPORTED DOWN AT HWY
                                          172 & HWY 67 REPORTED BY
                                          LAW ENFORCEMENT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 11:15 PM CSTTornado WarningPAHJohnson, Pope45 min
Nov 9, 11:28 PM CSTSevere Thunderstorm WarningPAHUnion47 min
Nov 9, 11:40 PM CSTTornado WarningPAHHardin50 min
Nov 9, 11:59 PM CSTSevere Thunderstorm WarningPAHJohnson, Pope61 min
Nov 10, 12:11 AM CSTSevere Thunderstorm WarningPAHGallatin, Saline64 min
Nov 10, 12:29 AM CSTTornado WarningPAHHardin61 min
Nov 10, 12:59 AM CSTSevere Thunderstorm WarningPAHPope61 min
Nov 10, 1:14 AM CSTFlash Flood WarningPAHGallatin3 hr
Nov 10, 1:23 PM CSTTornado WarningPAHJackson37 min
Nov 10, 2:04 PM CSTTornado WarningPAHHamilton41 min
Nov 10, 2:30 PM CSTSevere Thunderstorm WarningPAHAlexander30 min
Nov 10, 2:33 PM CSTTornado WarningPAHWayne, White27 min
Nov 10, 2:42 PM CSTSevere Thunderstorm WarningPAHPulaski33 min

Nearby

Tornado Warnings in Illinois, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.